Pseudotumor Cerebri Secondary to Minocycline Intake

Earl Robert G. Ang, MD, J. C. Chava Zimmerman, MD, Elissa Malkin, DO, MPH

Disclosures

J Am Board Fam Med. 2002;15(3) 

In This Article

Case Report

A 16-year-old girl complained of a 3-day history of severe headache, described as dull, nonradiating, and continuous, associated with blurred vision localized to the occipital region. There was no relation between the symptoms and position or activity. She had no history of fever, nausea, or vomiting, nor was there a history of trauma. Acetaminophen and ibuprofen brought little relief of the symptoms. With the persistence of the symptoms, as well as development of a slightly stiff neck, the patient was brought to an ophthalmologist. On examination, she was found to have bilateral disk edema consistent with increased intracranial pressure and was subsequently sent to the emergency department for further evaluation and treatment.

The patient's medical, surgical, and family history were all unremarkable. She did not smoke and denied alcohol and illicit drug use. She had been taking minocycline, 50 mg orally twice daily, for her acne as prescribed by her family physician for more than a year. Recently, under the guidance of her physician, she doubled the dose to 100 mg orally twice daily 6 weeks before the onset of her symptoms.

When examined, she was a well-developed girl of normal weight, who was alert, oriented, and in no acute distress. Her temperature was 97.6|SDF, pulse was 67 beats per minute, respirations were 16/min, and blood pressure was 149/82 mm Hg. Her face had scattered erythematous papules and pustules, especially on the cheeks and forehead. Her pupils were bilaterally dilated as a result of the topical cycloplegic medication given earlier. Mild papilledema was seen bilaterally on funduscopic examination. Extraocular movements were intact, and there was no ptosis or nystagmus. Her uncorrected visual acuity was 20/25 in the right eye, and 20/100 in the left eye. No gross deficit in the visual fields was observed using confrontation testing. The patient did not wear eyeglasses or contacts. Both of her tympanic membranes were intact, and there was no evidence of bulging or discharge. Her neck was supple and was negative for Kernig and Brudzinski signs. There was no lymphadenopathy. There was some neck pain when the patient flexed her neck, but motion was not limited. Findings of an examination of the lungs, heart, and abdomen were benign. Neurologically her cranial nerves II to XII were intact, manual muscle testing in all extremities was 5/5, and deep-tendon reflexes were all 2/4. Cerebellar function was intact, as was gait, and Babinski reflexes were downward bilaterally. Sensation was intact to pain and soft touch.

A complete blood count and basic metabolic panel returned the following values: white cell count 7.23 x 103/µL, hemoglobin 15.0 g/dL, hematocrit 43.8%, and platelet count 226 x 103/µL, and her sodium, potassium, magnesium, and chloride levels were all within normal limits. A computerized tomographic (CT) scan of the brain showed normal findings. Lumbar puncture was performed, and the opening pressure was 55 cm H2O. Findings from cerebral spinal fluid analysis were essentially normal, and a diagnosis of pseudotumor cerebri was made.

The patient was given 500 mg of oral acetazolamide in the emergency department, and she was admitted to the hospital under the care of the family physician who originally prescribed the minocycline. Acetazolamide, 500 mg twice daily, was continued, and minocycline was discontinued. A neurological consultant suggested magnetic resonance imaging (MRI) and magnetic resonance angiography (MRA) to exclude the possibility of a sinovenous thrombosis. Findings of both MRI and MRA were normal. The patient's headache began to improve, but it was now dependent more on position. The blurred vision persisted, however. The patient was released from the hospital the next day with a prescription for acetazolamide.

One week after discharge, when the patient was seen for a follow-up examination in the outpatient clinic, she stated that the headaches, which remained postural, had improved. She still had papilledema. She had stopped taking the acetazolamide because of nausea, so caffeine was recommended for her postural headaches. The patient and her parents were told to telephone if her symptoms got worse or failed to resolve, and she was advised to continue follow-up visits with the ophthalmologist to ensure there was no deterioration of her visual acuity.

Comments

3090D553-9492-4563-8681-AD288FA52ACE
Comments on Medscape are moderated and should be professional in tone and on topic. You must declare any conflicts of interest related to your comments and responses. Please see our Commenting Guide for further information. We reserve the right to remove posts at our sole discretion.

processing....